Penicillin allergy is an abnormal reaction of the immune system to the antibiotic drug, penicillin. Penicillin is often prescribed for treating various bacterial infections. A person who has a penicillin allergy may have symptoms that can range from mild, such as itching, to severe, like anaphylaxis.
Signs and symptoms of penicillin allergy often occur within an hour after taking the antibiotic. Common signs and symptoms may include:
- Skin rash
- Shortness of breath
- Runny nose
- Anaphylaxis, a rare, life-threatening allergic reaction that causes the widespread dysfunction of body systems
Penicillin allergy occurs when a person’s immune system becomes hypersensitive to the drug and mistakenly reacts to the drug as a harmful substance. Before the immune system can become sensitive to penicillin, a person will have to be exposed to the antibiotic at least once. If the person’s immune system misidentifies penicillin as a harmful substance, it will develop an antibody to the drug. When the individual takes penicillin again, the antibodies will flag it and release chemicals that cause the signs and symptoms associated with an allergic reaction.
In most cases, treatment aims to relieve symptoms, such as itching, swelling, and redness. The following interventions may be used to treat the symptoms of an allergic reaction to penicillin:
- Epinephrine for anaphylactic reaction
- Avoidance of penicillin-containing medications
Many allergy-related symptoms can be managed with over the counter medicines, prescription medications, and environmental avoidance strategies if the allergies are known. With allergy skin testing and/or blood testing, we can discover hidden triggers, confirm suspected triggers, and provide additional treatments.
Contact Northeast Allergy, Asthma & Immunology today to schedule your appointment.